Aa
Aa
A
A
A
Close
Avatar universal

Veteran with methadone withdrawal

Am 65 yr old veteran with sever spinal pain that 17 yrs ago VA put me on 20 mg methadone plus 3 5 mg oxycodone for breakthrough pain. Worked for years sort of. Now 17 yrs later am dying from it (Darned VA anyway...dope em up and kill them is there programs) Have been tapering for 5 months due to long time on them and down to 2.5 mg per day. VA giving me no advice except to take an oxycodone when can't stand pain anymore which I have but isn't that counter productive? They said do to short 1/2 life of oxy it would be ok but seems opiotes  are opiotes and each time I do it I am starting over from beginning. Have had 2 heart attacks (full blown miocardicadial infarction) with 3 stents...also emergency laparotomy with bowel dissection all directly due to opiates according to ALL doctors involved. Also on O2 due to poor lung performance from use and have bradycardia also from opiates. Point is...in bad shape and will die if not off them. VA is useless for assistance (or much else for that matter)  I am 100% total & permanant disabled thru the Veteran Administration (V.A.) from combat injuries,  and this is treatment we Vets get. Trust your government they will never lie to you....my Arkansas arse. I am 5 weeks into withdrawal and am suspect their instructions on how to keep reducing and taking the oxy. My leg-arm pain keeps me from sleeping more than 30 minutes at time...maybe 2-3 hrs day if lucky...am weak, losing strength and know my body won't hold up much longer but funny thing is my fear isn't from dying but from failure at getting off these demon drugs.I need advice. Showers/baths help 30 minutes slightly. My legs & arms thrash about so wildly I think I've torn my rotator cuff already again. Sleep on couch my poor loving wife is terrified at pain I am going thru. If I go back on I am lost. I have read that 98% of "at home" withdrawal programs fail. Think what is use. Suffer to only fail. Pray a lot...always have...God has helped me a lot but thing this is my burden alone this time...my test I guess and Lord forgive me I fear I'll fail. Never allow a loved to go on opiates for any reason past 1 week. I need good advice and any medicine recommended to alleviate the pain till over. Have also heard 16 weeks to 1 year of this. Old man I am no way I can do that. Am I already a dead man crawling and just to hard headed to lay down and close my eyes? Almost sounds like a blessing at this point. Yes, praying does give me a lift...at least emotionally and I do accept this is the Lord's plan for me and whining to him won't win this old soldier any points in heaven. If any actual doctors or med persons read this please commo me and help. Suicide is a sin and not go there but slipping on a curb in traffic is an accident I think. Thanks for at least letting me speak. 4:20 am here and 3rd week no sleep at all now.
3 Responses
Avatar universal
Hi and welcome to the forum....first off I want to thank you for your service to our country....freedom is not free it comes with a cost and you my friend have payed a auful price....I to was a methadone junkie for almost 7yrs with the previous 10 on the pills  I have kicked most pain meds over time but methadone hands down is the worst of the worst to kick  I started at 30mg for pain and at the end was up to 150mg  it took me 8 1/2 month to taper but im here to say it can be done....right now your dose is so low it is not going to hold you over the whole day I always recamend to others to just jump at 5  tapering below that is torcher on this drug and it sounds like your in full blown withdrawals each night....as for the sleep thing it took me 2 months that and the energy crash where the hardest parts  it is not so much the severity of the withdrawal but the long recovery time it was a good 90 days b/4 I even seen hope it was going to let up  just know it can be done  we have several members who are xmethadoninians that will offer you some help  please ask any questions you have you no longer have to fight this alone where here to help.........................Gnarly........................................
Avatar universal
Gnarly is correct about everything said in post.  I agree totally.  Just hang in there and get through it and in the past.  Believe me, the 1st year kept me clean the rest of my life and that is 30 years now.  Sleep is a joy and a luxury, even today.  Exercise is the best you can do, even if you are bed ridden for a while, keep moving, keep that blood flow moving, there ispower in the blood, remember?  The blood brings healing.  I have BP and diabetes issues as well, just keep doing what you have to do to get through it, you will.  Many have before you!  Praying for you!
Avatar universal
God WILL get you through I've been on very large amounts of opiates in the past if i posted it and they were prescribed you wouldn't believe it.  Have you tried suboxone?  It helps a little with my dig disc disease pain but when I came off 80 mg of oxycodone plus fentanyl patches (that was my last "regimen" in 2014) but like I said I've been on everything and large large doses subuxone saved me.  DRUGS are not the answer to the entire problem and I am still a work in progress.  
Have an Answer?

You are reading content posted in the Addiction: Substance Abuse Community

Top Addiction Answerers
495284 tn?1333894042
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.